Alert archive / California / Wind Advisories in 2017

Wind Advisory 26, NWS Phoenix, AZ

November 26, 2017Imperial County, San Bernardino County, California

NWS Phoenix, AZ issued this wind advisory at Nov 26, 2017, 12:51 PM PST for Imperial County, San Bernardino County, California. It took effect at Nov 27, 2017, 4:00 AM PST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Nov 26, 2017, 12:51 PM PST (20:51 UTC)
In effect from
Nov 27, 2017, 4:00 AM PST
Expired
Nov 27, 2017, 4:00 PM PST
In force
12 hr
Issued by
NWS Phoenix, AZ

Counties Imperial County, CA, San Bernardino County, CA

The radar

The San Diego radar (KNKX), 164 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.9 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2017-11-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2017-11-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2761 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

140 
WWUS75 KPSR 262051
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
151 PM MST Sun Nov 26 2017

CAZ560-562-271200-
/O.NEW.KPSR.WI.Y.0026.171127T1200Z-171128T0000Z/
Joshua Tree NP West-Imperial County Southwest-
Including the cities of Cottonwood Visitor, 
Lost Horse-Keys Village, and Mountain Spring
1251 PM PST Sun Nov 26 2017

...WIND ADVISORY IN EFFECT FROM 4 AM TO 4 PM PST MONDAY...

The National Weather Service in Phoenix has issued a Wind
Advisory, which is in effect from 4 AM to 4 PM PST Monday. 

* AFFECTED AREA...The mountain passes of southwestern Imperial
  County and the higher elevations of Joshua Tree National Park.

* TIMING...Early Monday morning through late Monday afternoon.

* WINDS...Sustained winds of 25 to 30 with gusts up to 40 to 45
  mph.

* IMPACTS...Windy conditions will result in hazardous driving
  conditions, particularly for those driving through the
  mountainous portions of I-8.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
3 follow-up statements
243 
WWUS75 KPSR 270254
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
754 PM MST Sun Nov 26 2017

CAZ560-562-271400-
/O.CON.KPSR.WI.Y.0026.171127T1200Z-171128T0000Z/
Joshua Tree NP West-Imperial County Southwest-
Including the cities of Cottonwood Visitor, 
Lost Horse-Keys Village, and Mountain Spring
654 PM PST Sun Nov 26 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 4 AM TO 4 PM PST MONDAY...

* AFFECTED AREA...The mountain passes of southwestern Imperial 
  County and the higher elevations of Joshua Tree National Park. 

* TIMING...Monday morning through late Monday afternoon.

* WINDS...Sustained winds of 25 to 30 mph with gusts up to 45 
  mph. 

* IMPACTS...Windy conditions will result in hazardous driving 
  conditions, particularly for those driving through the 
  mountainous portions of I-8. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
631 
WWUS75 KPSR 270945
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
245 AM MST Mon Nov 27 2017

CAZ560-562-272145-
/O.CON.KPSR.WI.Y.0026.171127T1200Z-171128T0000Z/
Joshua Tree NP West-Imperial County Southwest-
Including the cities of Cottonwood Visitor, 
Lost Horse-Keys Village, and Mountain Spring
145 AM PST Mon Nov 27 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON...

* AFFECTED AREA...The mountain passes of southwestern Imperial 
  County and the higher elevations of Joshua Tree National Park. 

* TIMING...Monday morning through late Monday afternoon.

* WINDS...Sustained winds of 25 to 30 mph with gusts up to 45 
  mph. 

* IMPACTS...Windy conditions will result in hazardous driving 
  conditions, particularly for those driving through the 
  mountainous portions of I-8. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
136 
WWUS75 KPSR 271558
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
858 AM MST Mon Nov 27 2017

CAZ560-562-280000-
/O.CON.KPSR.WI.Y.0026.000000T0000Z-171128T0000Z/
Joshua Tree NP West-Imperial County Southwest-
Including the cities of Cottonwood Visitor, 
Lost Horse-Keys Village, and Mountain Spring
758 AM PST Mon Nov 27 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON...

* AFFECTED AREA...The mountain passes of southwestern Imperial 
  County and the higher elevations of Joshua Tree National Park. 

* TIMING...Now through late this afternoon.

* WINDS...Sustained winds of 25 to 30 mph with gusts up to 45 
  mph. 

* IMPACTS...Windy conditions will result in hazardous driving 
  conditions, particularly for those driving through the 
  mountainous portions of I-8. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Nov 26, 8:34 AM PST, 4 hours 17 minutes earlier.

Area forecast discussion, Nov 26, 8:34 AM PST, 4 hours 17 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
934 AM MST Sun Nov 26 2017

.SYNOPSIS...
Dry weather and unseasonably warm temperatures will persist today
with near record highs. A low pressure system will affect the
region early this week bringing breezy to windy conditions on
Monday, and a substantial cool down by Tuesday. However,
temperatures will remain slightly above normal for the remainder
of the week. A stronger low pressure system will result in
increasing moisture and precipitation chances across the region by
next weekend.

&&

.DISCUSSION...
Latest streamline analysis clearly depicts the anticyclonic flow
across the Desert Southwest. Morning sounding from Tucson
registered temperatures just above the 90th percentile. Latest
multi-model median indicates slightly warmer values for the
Phoenix area and the forecast was consequently adjusted to 88 deg
for KPHX, which would tie the daily record set in 1950.

&&

.PREVIOUS DISCUSSION... An upper ridge remains firmly entrenched
over the Southwest, but the leading edge of richer moisture aloft
(as denoted by increasing cloud cover) is approaching northern
Arizona. Regardless, the near-record midlevel heights and
temperatures that have been observed in the sounding data the past
couple days will continue for one more day, resulting in
temperatures 10-15 degrees above normal and highs in the upper 80s
across most lower desert locations. The first in a series of
northern-stream systems, located off the California coast this
morning, will quickly advance eastward over the next 48 hours.
While passing to the north, the primary effect on our area will be
strengthening westerly winds as a cold front moves through the
area Monday. The strongest winds will likely exist over southeast
California, including JTNP, with a few zones perhaps approaching
marginal wind advisory criteria, but the tightest pressure
gradient will exist across the northern half of Arizona and
southern Nevada. Temperatures on Tuesday will be about 10 degrees
cooler than what is forecast for today, but still slightly above-
normal. Precipitation chances look minimal given the trajectory of
the system and lack of moisture advection preceding it.

A lull in the weather pattern will occur through late in the work
week as transient shortwave ridging rebuilds across the Southwest.
With another northern stream system passing across the northern
Rockies on Wednesday, midlevel heights will remain relatively
suppressed, meaning temperatures will struggle to get out of the
70s throughout the week.

The well-advertised change to the large-
scale pattern continues to be depicted in deterministic and
ensemble guidance into the weekend, though the exact evolution
leading into this period is still uncertain. The development of a
closed low off the southern California and northern Baja
California coast, resulting from a sheared vort max associated
with the afomentioned mid-week northern Rockies system, now
appears likely to develop by Thursday. As significant
amplification of the northern stream trough occurs along the west
coast, precipitation chances should increase accordingly late
Friday night into Saturday, and persist throughout the weekend.
Again, the pattern evolution is still somewhat muddy, but one
potential solution develops a large quasi-stationary closed low
across central California into southern Nevada, placing most of
southeast California and Arizona in a favorable persistent area of
upper diffluence. While precipitable water values are not
forecast to be excessively high, multiple days of precipitation
chances, along with thick clouds and cooler temperatures, still
look possible. Bottom line is that a period of wetter weather
appears to finally be in the cards for the Southwest.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL; and
Southeast California/Southwest Arizona including KIPL and KBLH:

No aviation impacts through early Monday morning under almost
entirely clear skies. Sfc winds will remain extremely weak, and
widespread and extended periods of calm conditons will be common.
Typical diurnal wind shifts will be more subtle given the very
light winds speeds.

A return of a more active weather pattern through the Southwest will
begin after sunrise Monday with the introduction of stronger
gusty winds, potential for turbulence, and increasing cloud
coverage for the region.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Tuesday through Saturday:
A more active weather pattern will finally start to affect the
region during the week. First, cooler conditions will move in
behind an exiting low pressure system early Tuesday. Temperatures
will still remain above seasonal normals through the week, but
will be noticeably cooler than this past week. Dry air should
persist through Friday before a series of weather systems are
likely to affect the region bringing decent rain chances and much
cooler conditions. Winds will overall be on the light side during
the period while humidities remain low through Friday before
getting a boost starting Saturday.

&&

.CLIMATE...
Record highs for selected dates through the weekend:

Date      Phoenix       Yuma
----      -------       ----
Nov 26    88 in 1950    87 in 1950
Nov 27    87 in 2014    88 in 1950

Most days of 80+ during November in Phoenix: 24 in 1949.
Currently: 21 through November 25th.

Most days of 80+ during November in Yuma: 24 in 1954, 1950, & 1949.
Currently: 21 through November 25th.

Latest 90+ day in Phoenix: Nov 15 (1999)
Latest 90+ day in Yuma: Nov 25 (1950)

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...Hirsch
PREVIOUS DISCUSSION...Rogers
AVIATION...MO/Kuhlman
FIRE WEATHER...Kuhlman
CLIMATE...Rogers/MO/Iniguez/Hirsch/Percha

Nearby

Wind Advisories in California, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.